Pennsylvania, 2012

Winter Weather in Pennsylvania, February 12, 2012

February 12, 2012 · NWS PHI · 2 events in 2 counties and zones

Lake effect bands of heavier snow showers reached and moved across the Poconos during the afternoon of the 12th. While not all areas received the heavier snow, some locations in northwestern Monroe and northeastern Carbon Counties received 2 to 3 inches of snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lake effect bands of heavier snow showers reached and moved across the Poconos during the afternoon of the 12th. While not all areas received the heavier snow, some locations in northwestern Monroe and northeastern Carbon Counties received 2 to 3 inches of snow. The falling snow coupled with strong winds and below freezing temperatures caused hazardous driving conditions on area roadways. Representative snowfall included separate reports of 3.0 and 2.0 inches in Lake Harmony in Carbon County and 2.0 inches in Tobyhanna in Monroe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 12, 10:48 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 12, 10:48 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1048 AM EST SUN FEB 12 2012

.SYNOPSIS...
LOW PRESSURE LIFTING THROUGH THE CANADIAN MARITIMES AND HIGH
PRESSURE MOVING OUT OF THE PLAINS TODAY WILL PRODUCE A STRONG
NORTHWESTERLY FLOW WITH COLDER AIR MOVING INTO OUR REGION. THE
HIGH WILL BUILD INTO THE SOUTHERN ATLANTIC REGION MONDAY AND THEN
MOVE OFFSHORE. A WEAK SYSTEM WILL AFFECT THE AREA DURING THE
MIDDLE OF THE WEEK. ANOTHER SYSTEM WILL FOLLOW FOR THE END OF THE
WORK WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRONG LOW PRESSURE OVER EASTERN CANADA AND HIGH PRESSURE OVER THE
CENTRAL PART OF THE COUNTRY WILL KEEP A GOOD PRESSURE GRADIENT
ACROSS THE AREA TODAY, BRINGING GUSTY NORTHWEST WINDS AND COLD
TEMPERATURES. AS A VORT MAX CROSSES THE AREA TODAY, SKY COVER
IS EXPECTED TO INCREASE THROUGH THE AFTERNOON AND BECOME PARTLY
TO MOSTLY CLOUDY. WIDELY SCATTERED SNOW SHOWERS WILL BE ACROSS
THE NORTHERN COUNTIES...ESPECIALLY THE SRN POCONOS AND SUSSEX
COUNTY. NO ACCUMULATIONS ARE EXPECTED TODAY. HIGHS ACROSS THE
NORTHERN AREAS WILL REMAIN IN THE MID TO UPPER 20S...WHILE MOST
OTHER AREAS WILL REACH THE LOW TO MID 30S. WIND CHILL VALUES WILL
MOSTLY BE IN THE TEENS TODAY (LOWER IN THE POCONOS AND HIGHER OVER
THE DELMARVA).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
A FEW SNOW SHOWERS MAY STILL BE ACROSS THE FAR NORTHERN AREAS THIS
EVENING...BUT OTHERWISE A DRY FCST FOR TONIGHT WITH THE HIGH SLOWLY
BUILDING TOWARD THE AREA. SKIES WILL BECOME CLR TO PARTLY CLOUDY
ACROSS THE CENTRAL AND SOUTHERN AREAS...WHILE SOME CLOUDS WILL
REMAIN ACROSS THE NORTH. LOWS TONIGHT WILL BE IN THE TEENS UP NORTH
AND LOW TO MID 20S ELSEWHERE. THE WINDS WILL DECREASE SOMEWHAT FROM
TODAY...BUT STILL REMAIN AROUND 10 KTS OVERNIGHT.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THERE ARE TWO SYSTEMS THAT MAY BRING PRECIPITATION TO THE AREA.
THE FIRST IS A WEAK SHORT WAVE WITH A RATHER LIMITED AMOUNT OF
ASSOCIATED MOISTURE AND A FAIRLY WEAK WIND FIELD. WE ARE ONLY
CARRYING SLIGHT TO LOW CHANCE POPS IN THE TUESDAY TO WEDNESDAY
TIME FRAME.

THE SECOND SYSTEM IS, OF COURSE, THE SUBJECT OF CHANGE FROM RUN TO
RUN IN THE MODELS, BUT IT STILL LOOKS LIKE THE STRONGER OF THE
TWO. THE GFS IS ACTUALLY SLOWER AND SHARPER WITH THE MID LEVEL
TROUGH THAN THE ECMWF. THE CANADIAN IS SLOW AND SHARP, AND IT
CUTS THIS SYSTEM OFF WHILE IT STILL IS WELL TO OUR WEST. WE HAVE
QUITE A RANGE OF SOLUTIONS AT OUR DISPOSAL. PRESENTLY, WE FORECAST
THE SYSTEM TO AFFECT US LATER THURSDAY INTO FRIDAY.

AT THIS POINT, IT IS CONCEIVABLE THAT THERE WOULD BE P-TYPE ISSUES
AROUND THE END OF THE WORK WEEK WITH A POSSIBLE MODERATE HIGH
PRESSURE SYSTEM STARTING TO OUR NORTHEAST AND POSSIBLE SECONDARY
CYCLOGENESIS SOMEWHERE NEAR THE MID ATLANTIC SEABOARD IF THE ECMWF
IS TO BE BELIEVED. ON THE OTHER HAND, THE GFS WOULD SIMPLY TAKE A
LOW TO OUR NORTHWEST AND PULL A COLD FRONT THROUGH THAT WOULD BE
FOLLOWED BY A SHARP MID LEVEL TROUGH. THE CANADIAN LOOKS A LITTLE
LIKE A SLOW MOTION VERSION OF THE ECMWF. FOR WHAT IT'S WORTH, THE
ECMWF HAS GONE OFF THE RAILS THIS WINTER WHEN IT HAS BLOWN UP
SYSTEMS IN THE LONG TERM, AND IT ISN'T DOING THAT WITH THIS RUN.
WOULDN'T IT BE PRETTY TO THINK THAT OBSERVATION IS USEFUL?
APOLOGIES TO E.H.

OUR TEMPERATURES IN THE LONG TERM ARE FORECAST TO START OFF NEAR
NORMAL AND RISE TO MODERATELY ABOVE NORMAL.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS REMAIN ACROSS THE AREA, AND SHOULD CONTINUE THROUGH
THE DAY. CLOUD COVER IS EXPECTED TO INCREASE INTO THE AFTERNOON AS
AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. GENERALLY,
SCATTERED TO BROKEN CLOUDS AROUND 4,000-6,000 FEET CAN BE
EXPECTED. A FEW SNOW SHOWERS MAY REACH OUR NORTHERN CWA, BUT WE
ARE NOT EXPECTING MUCH AT OUR TAF SITES; ALTHOUGH IT WOULD NOT BE
SURPRISING TO SEE A FLURRY OR TWO AT ABE/RDG. GUSTY NW WINDS WITH
GUSTS AROUND 30 KTS WILL BE ACROSS THE AREA TODAY. THE WINDS WILL
DECREASE THIS EVENING BUT STILL HAVE SOME GUSTS 15 TO 20 KTS.
TONIGHT...SKY COVER WILL BECOME SCT OR SKC.

OUTLOOK...
VFR CONDITIONS ARE EXPECTED AT LEAST THROUGH MONDAY NIGHT, AND
WITH SOME LUCK THEY MIGHT PERSIST INTO THURSDAY. HOWEVER, A WEAK
SYSTEM CENTERED AROUND THE LATE TUESDAY TO EARLY WEDNESDAY TIME
FRAME MAY BRING PRECIPITATION AND SOME LOWERING IN CEILINGS OR
VISIBILITIES TO THE AREA. A MODERATE NORTHWEST WIND ON MONDAY WILL
BACK AND DIMINISH THROUGH THE DAY, AND THEN WINDS ARE NOT EXPECTED
TO BE AN ISSUE INTO THE MID-WEEK PERIOD.

&&

.MARINE...
THE STRONG LOW OVER ERN CANADA AND A HIGH WELL TO THE WEST WILL
CONTINUE TO PROMOTE GALE CONDITIONS ON THE WATERS TODAY. RECENT OBS
CONFIRM THAT GALES ORE OCCURRING THIS MORNING. SO THE ONGOING GALE
WILL CONTINUE WITH NO CHANGE IN THE ENDING TIME (06Z MON). A SCA
FLAG WILL BE NEEDED ONCE THE GALE IS DROPPED. SEAS ON THE OCEAN WILL
BE 6 TO 8 FT TODAY AND THEN DECREASE TO 4 TO 6 FT TONIGHT.

WE SHOULD LOSE ADVISORY CONDITIONS DURING THE DAY ON MONDAY, AND
THEN WE EXPECT SUB-ADVISORY CONDITIONS THROUGH THE MID-WEEK
PERIOD.

&&

.TIDES/COASTAL FLOODING...
THE MAGNITUDE OF THE NEGATIVE DEPARTURES ASSOCIATED WITH THE
OFFSHORE FLOW WILL INCREASE WITH TIME, BUT WE PRESENTLY DO NOT
EXPECT BLOWOUT TIDES. WE WILL, HOWEVER, CONTINUE TO MONITOR.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL 1 AM EST MONDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...DELISI/KLINE
NEAR TERM...O'HARA/ROBERTSON
SHORT TERM...O'HARA
LONG TERM...DELISI/KLINE
AVIATION...ROBERTSON/O'HARA/DELISI
MARINE...O'HARA/DELISI
TIDES/COASTAL FLOODING...O'HARA/DELISI
Hazardous weather outlook, Feb 12, 10:50 AM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1050 AM EST SUN FEB 12 2012

NJZ026-131600-
COASTAL OCEAN-
1050 AM EST SUN FEB 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ016>024-027-PAZ070-071-131600-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-SOUTHEASTERN BURLINGTON-DELAWARE-
PHILADELPHIA-
1050 AM EST SUN FEB 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007>010-012>015-PAZ054-055-060>062-067>069-131600-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-
1050 AM EST SUN FEB 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ025-131600-
COASTAL ATLANTIC-
1050 AM EST SUN FEB 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-131600-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1050 AM EST SUN FEB 12 2012

...GALE WARNING IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
February 12, 12:00 PM EST to 6:00 PM EST
Where
Carbon forecast zone
Reported by
Trained Spotter
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
February 12, 12:00 PM EST to 6:00 PM EST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356818, 356819.